| Article Access Statistics|
| Viewed||7515 |
| Printed||183 |
| Emailed||4 |
| PDF Downloaded||128 |
| Comments ||[Add] |
| Cited by others ||1 |
Click on image for details.
|Year : 2001 | Volume
| Issue : 4 | Page : 262-3
Unilateral central retinal artery occlusion following intravenous streptokinase.
NA Potdar, CA Shinde, GG Murthy, AB Ingole
Department of Ophthalmology, B.Y.L. Nair Hospital, Mumbai - 400 008, India., India
N A Potdar
Department of Ophthalmology, B.Y.L. Nair Hospital, Mumbai - 400 008, India.
Source of Support: None, Conflict of Interest: None
A 38-year-old male with acute myocardial infraction who had received streptokinase presented with acute painless diminution of vision in the left eye. Examination revealed features of central retinal artery occlusion on the left side with vision of perception of light. Treatment in the form of systemic and local intraocular pressure lowering agents, retrobulbar xanthinol nicotinate and systemic injection of B-complex resulted in improvement of vision to counting fingers up to one meter. In this case thrombolytic therapy itself led to embolism into the left central retinal artery resulting in its occlusion and eventually optic atrophy and blindness.
Keywords: Adult, Case Report, Fibrinolytic Agents, administration &dosage,adverse effects,therapeutic use,Human, Injections, Intravenous, Male, Myocardial Infarction, drug therapy,Retinal Artery Occlusion, chemically induced,Streptokinase, administration &dosage,adverse effects,therapeutic use,
|How to cite this article:|
Potdar N A, Shinde C A, Murthy G G, Ingole A B. Unilateral central retinal artery occlusion following intravenous streptokinase. J Postgrad Med 2001;47:262
|How to cite this URL:|
Potdar N A, Shinde C A, Murthy G G, Ingole A B. Unilateral central retinal artery occlusion following intravenous streptokinase. J Postgrad Med [serial online] 2001 [cited 2021 Oct 16];47:262. Available from: https://www.jpgmonline.com/text.asp?2001/47/4/262/174
Today the spectrum of indications for fibrinolytic agents like Urokinase or Streptokinase comprises of acute myocardial infarction, lung embolism, ischaemic stroke, deep vein thrombosis and acute arterial occlusions of lower limbs. They have been tried in non-life threatening situations like central retinal artery and central retinal vein occlusion. Systemic administration of fibrinolytic agents is associated with haemorrhagic risks like cerebral haemorrhage, gastrointestinal bleeding, cardiogenic shock and unusual complications like splenic rupture, aortic dissection and cholesterol embolisation. We are describing a case where thrombolytic therapy with intravenous streptokinase in acute myocardial infarction resulted in embolic phenomenon in the central retinal artery leading to sudden blindness.
A 38-year-old male, non-hypertensive, non-diabetic, chronic smoker, diagnosed with acute anterolateral wall myocardial infarction was treated with injection streptokinase within an hour of the admission in a private hospital. The patient developed sudden painless diminution of vision in left eye within two hours of receiving injection streptokinase and arrived 24 hours later to this institution.
History suggested trauma to the right eye 20 years ago. On the day of examination visual acuity in right eye was hand movements and left eye was perception of light. Right eye had traumatic cataract that was membranous and partially absorbed, with pupil reacting to light. Left eye had Marcus-Gunn pupil and rest of the anterior segment was normal. Fundus examination revealed diffuse arteriolar constriction with retinal pallor and cherry red spot at macula suggesting of central retinal artery occlusion (CRAO). Fundus of right eye was not visualised due to the cataract. Intraocular pressure in both eyes was normal. Ultrasonography (B Scan) of right eye revealed posterior vitreous detachment without any evidence of retinal detachment. Coronary angiography confirmed complete block in left anterior descending artery just after the origin. Left circumflex and right coronary artery were normal. Left ventricular angiography showed hypokinesia of anterior, lateral, apical and septal areas. The left ventricular ejection fraction was 35%. There was no thrombus in left ventricle, which was confirmed on echocardiography.
ECG showed sinus rhythm and extensive q waves confirming anterolateral wall myocardial infarction. His blood pressure was stable throughout. Laboratory investigations showed elevated LDH, SGOT, SGPT levels. The lipid profile showed triglycerides to be 249 mg/dl. His blood counts and peripheral smear were within normal limits. Patient was treated with systemic Acetazolamide 250 mg three times with local Betoxolol 0.5% eye drops. Retrobulbar injection of xanthinol nicotinate 1cc (150mg) was given on alternate day (5 injections). With the above treatment there was some improvement in the visual acuity in the left eye (counting fingers at one meter). At the end of four months the left eye had complete pallor of optic disc [Figure - 1].Cataract surgery performed later in the right eye showed normal fundus.
Cases of disseminated cholesterol embolisation syndrome have been reported after intravenous streptokinase administration in patients of myocardial infarction. Most of the reported cases manifested with cyanosis, ulcers, gangrene of hands and feet, myalgias, intestinal infarction, eosinophilia and renal failure.,,,. The probable mechanism suggested is dissolution of cholesterol containing thrombi resulting in the release of cholesterol crystals into the peripheral vasculature. Some workers have postulated that thrombolytic agents might promote embolisation by destabilising the protective thrombus over ulcerating atheromatous plaques and favouring continuous dissemination of atheromatous fragments into the arterial circulation. Cholesterol embolisation may also remain silent in majority of the cases. The present case developed embolisation in left retinal artery and this being his only seeing eye, the sudden decrease in vision was immediately appreciated. Symptoms suggestive of any other organ involvement were absent. No thrombus was demonstrated in the left ventricle either on angiography or on echocardiogram. Hence the most possible cause could be that the cholesterol embolus had occluded the central retinal artery following injection of streptokinase. So the most likely culprit of CRAO in the present case appears to be cholesterol embolism, although a definite cause and effect relationship between streptokinase and CRAO could not be established, as the crystals were not evident on fundus examination.
As such cholesterol embolisation syndrome is a rare event, but the extensive use of I.V. Streptokinase may increase the possibility of such an event. In the absence of any positive diagnostic serological investigation, a high index of suspicion is required to diagnose this condition. Hence increased awareness of the diagnosis and more research into the underlying pathophysiological mechanism are necessary to understand this entity and thereby reduce the patient morbidity and mortality. Isolated CRAO has not been reported in the literature. The present case developed consecutive optic atrophy in the left eye. There are studies where fibrinolytic agents themselves are used as therapy for ischaemic central retinal vein occlusion and central retinal artery occlusion. However in this case the complication of central retinal artery occlusion occurred following intravenous streptokinase injection used for lysis of thrombus in the coronaries after myocardial infarction - “a clinical ironical situation”. The poor visual outcome warrants the awareness of blindness as a complication of I.V. Streptokinase injection given in acute myocardial infarction.
| :: References|| |
O’Neill WW, Topol EJ, Pitt B. Reperfusion therapy of acute myocardial infarction. Prog Cardiovasc Dis 1988;30:235-266. |
|2.||Queen M, Biem J, Moe GW, Sugar L. Development of Cholesterol embolisation syndrome after intravenous streptokinase for acute myocardial infarction. Am J Cardiol 1990; 65:1042-1043. |
|3.||Schwartz MW, McDonald GB. Cholesterol embolisation syndrome. Occurrence after intravenous streptokinase therapy for myocardial infarction. JAMA 1987; 258:1934-1935. |
|4.||Mendia R, Cavaliere G, Sparacio F. Does thrombolysis produce cholesterol embolisation? Lancet 1992; 339 (8792): 562. |
|5.||Pochmalicki G, Feldman L, Meunier P, Rougeot C. Cholesterol embolisation syndrome after thrombolytic therapy for myocardial infarction. Lancet 1992; 339 (8784): 58-59. |
|6.||Banning AP, Orr WP, Gribbin B. Cholesterol embolisation. Heart 1998;79:113-114. |
|7.||Hattenbach LO. Systemic lysis therapy in retinal vascular occlusions. Ophthalmologe 1998; 95: 568-575.
[Figure - 1]
|This article has been cited by|
||Retinal embolization of bicuspid aortic valve calcification
| ||Palmiero P, Maiello M, Nanda NC |
| ||ECHOCARDIOGRAPHY-A JOURNAL OF CARDIOVASCULAR ULTRASOUND AND ALLIED TECHNIQUES. 2004; 21 (6): 541-544 |